Hail, Polk
- When
- September 5, 5:25 PM CST
- Where
- Polk County, 5 mi W of Eldred
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.683, -96.900
The hail fell near the Red River.
7 hail, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 5, 1:55 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 255 PM CDT MON SEP 5 2005 .SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM CENTERED IN CENTRAL SD WITH A WARM FRONT EXTENDING THROUGH AREA ALONG A JMS TO GFK TO HCO LINE. LATEST KMVX IMAGES SHOW THUNDERSTORMS MOVING INTO E ND FROM CENTRAL ND AND SOME STORMS STILL LINGERING OVER WC MN. WHEN COMPARING MODELS...GFS AND ETA IN PRETTY GOOD AGREEMENT...WITH CAP ERODING BY LATE THIS AFTERNOON...GOOD INSTABILITY...A NICE THETA-E RIDGE...WITH THE SURFACE LOW MOVING INTO THE AREA AND A MYRIAD OF FRONTAL BOUNDARIES TO WORK WITH. THEREFORE...STILL EXPECTING SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY RAIN POSSIBLE AS WELL...SO KEPT HIGH POPS...SEVERE...AND HEAVY RAIN WORDING IN THE FORECAST THROUGH THE NIGHT. ON TUE...COLD FRONT IS STILL EXITING...SO LEFT A CHANCE FOR MORNING THUNDERSTORMS IN FOR PART OF NW MN. OTHERWISE...HIGH PRESSURE BUILDS IN AND KEEPS THE FORECAST DRY THROUGH WED NIGHT. BY THU...THE HIGH PRESSURE SYSTEM MOVES E OF THE AREA AND S-SE RETURN FLOW SETS UP OVER THE AREA. THE 850MB WARM AIR ADVECTION AHEAD OF THE NEXT LOW PRESSURE SYSTEM COULD PROVIDE ENOUGH ELEVATED LIFT TO DEVELOP ISOLATED THUNDERSTORMS FOR THU. LONG TERM (FRI THROUGH MON)....MODELS GENERALLY AGREE WITH AN AMPLIFIED W CONUS TROUGH BUT DISAGREE WITH MAGNITUDE. THIS PLACES N PLAINS IN SW FLOW ALOFT WHICH WOULD LEAD TO AN ACTIVE PATTERN. HOWEVER...TREND IS TOWARD AN EXTREMELY DEEP TROUGH WHICH WOULD TEND TO KEEP BEST PRECIP CHANCES W OF FORECAST AREA WITH FLOW ALOFT MORE S THAN SW. FOR NOW WILL KEEP THUNDER FOR FRI BEFORE W TROUGH REALLY DEEPENS...THEN KEEP REMAINDER OF EXTENDED DRY. 12Z GFS HINTING AT BETTER PRECIP CHANCES MON...BUT WILL AWAIT FURTHER MODEL RUNS BEFORE INTRODUCING ANYTHING. TEMPERATURES EXPECTED TO BE NEAR NORMAL. && .AVIATION...MAIN CONCERN DEALS WITH THUNDER CHANCES. POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO LATE EVENING WITH THE APPROACH OF A COLD FRONT. HEAVY RAIN WILL REDUCE VISIBILITY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT MON SEP 5 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT MON SEP 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE REGION THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO IS ALSO POSSIBLE. A COLD FRONT MOVING EASTWARD AND INTO MOIST AND UNSTABLE AIR WILL BE THE PRIMARY CAUSE OF THE DEVELOPING STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND CONTINUING INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
129 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HAIL 1 S FARGO 46.86N 96.82W
09/05/2005 1.00 INCH CASS ND PUBLIC
0510 AM HAIL MOORHEAD 46.86N 96.76W
09/05/2005 0.75 INCH CLAY MN CO-OP OBSERVER
&&
KENNEDYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 348 PM CDT MON SEP 5 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030- 038>039-049-052>054-060500- WEST BECKER-EAST BECKER-NORTH BELTRAMI-SOUTH BELTRAMI-CLAY- NORTH CLEARWATER-SOUTH CLEARWATER-GRANT-HUBBARD-KITTSON- LAKE OF THE WOODS-MAHNOMEN-EAST MARSHALL-WEST MARSHALL-NORMAN- EAST OTTER TAIL-WEST OTTER TAIL-PENNINGTON-EAST POLK-WEST POLK- RED LAKE-ROSEAU-WADENA-WILKIN-BARNES-CASS-GRAND FORKS-GRIGGS- NELSON-PEMBINA-RANSOM-RICHLAND-SARGENT-STEELE-TRAILL- EASTERN WALSH COUNTY-WESTERN WALSH COUNTY- 348 PM CDT MON SEP 5 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 768 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 18 COUNTIES IN CENTRAL MINNESOTA WADENA... IN NORTH CENTRAL MINNESOTA BELTRAMI... HUBBARD... LAKE OF THE WOODS... IN NORTHWEST MINNESOTA BECKER... CLEARWATER... KITTSON... MAHNOMEN... MARSHALL... NORMAN... PENNINGTON... POLK... RED LAKE... ROSEAU... IN WEST CENTRAL MINNESOTA CLAY... GRANT... OTTER TAIL... WILKIN... IN NORTH DAKOTA THIS WATCH INCLUDES 12 COUNTIES IN NORTHEAST NORTH DAKOTA GRAND FORKS... NELSON... PEMBINA... WALSH... IN SOUTHEAST NORTH DAKOTA BARNES... CASS... GRIGGS... RANSOM... RICHLAND... SARGENT... STEELE... TRAILL... THIS INCLUDES THE CITIES OF...ARGYLE...BAGLEY...BAUDETTE... BEMIDJI...BRECKENRIDGE...COOPERSTOWN...CROOKSTON... DETROIT LAKES...EAST GRAND FORKS...ELBOW LAKE...ENDERLIN... FARGO...FERGUS FALLS...FINLEY...FORMAN...GRAFTON...GRAND FORKS... GWINNER...HALLOCK...HALSTAD...LAKOTA...LISBON...MAHNOMEN... MAYVILLE...MILNOR...MOORHEAD...PARK RAPIDS...PEMBINA... RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS... VALLEY CITY...WADENA AND WAHPETON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
432 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 N SIBLEY 47.23N 97.97W
09/05/2005 0.75 INCH BARNES ND PUBLIC
0337 PM HAIL 3 N LUVERNE 47.29N 97.93W
09/05/2005 0.75 INCH STEELE ND PUBLIC
0333 PM HAIL 10 E WALUM 47.27N 97.98W
09/05/2005 0.75 INCH GRIGGS ND PUBLIC
&&
DKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
505 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 W ROSEVILLE 47.44N 97.41W
09/05/2005 0.88 INCH TRAILL ND PUBLIC
&&
DKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
600 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 N VALLEY CITY 46.98N 98.01W
09/05/2005 1.00 INCH BARNES ND PUBLIC
&&
DKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
604 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 SW HOPE 47.28N 97.78W
09/05/2005 0.75 INCH STEELE ND PUBLIC
&&
DKThe Fargo/Grand Forks radar (KMVX), 36 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
7 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
The hail fell near the Red River.
This tornado originated one mile west of Wild Rice in Cass County, North Dakota. The tornado continued along a 2.5 mile track in Minnesota, uprooting or snapping off numerous trees around two farmsteads. Debris was carried into nearby fields up to 200 yards away. A deck was torn off a home and a small metal shed was destroyed by the debris. At least one power pole was snapped off, which resulted in power outages across Kurtz Township. Peak wind speeds were estimated at 110 mph.
Soft dime to quarter sized hail fell along with strong winds.
Tree branches were blown down causing some brief power outages.
Power lines were blown down causing power outages throughout Twin Valley.
Large tree branches were blown down along the Wilkin/Otter Tail County line.
Large tree branches were blown down along the Otter Tail/Wilkin County line.
The hail occurred with strong winds and frequent lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474362, 5474363, 5474364, 5474365, 5474366, 5474367, 5474368, 5474369, 5474370, 5474371, 5474372, 5474373.